advertisement
Question
Posted by: Zama | 2010/08/06

Glucophage/metformin whils breastfeeding

Dear Gynaedoc

When I was trying to conceive my second baby my Ferftility Specialist put me on glucophage/metformin after I was diagnosed with insulin resistance and when I fell pregnant I stayed on the meds for 12 weeks. This helped a lot with my frequent bouts of vaginal thrush which preceded my period each month.

My little one is 9 months old and I want to go back to taking the meds. My period has also just returned and as usual I had thrush a week before they came. That''s how I knew they were on their way. I breast feed my little one as much as I can although my supply is not that great and she takes formula as well. Is it safe for me to go resume taking the meds?

Thanking you in advance for your guidance.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

The concentration of metformin which gets into the breastmilk is low. However, you should weigh up the small risks with whether you want to continue breastfeeding at this stage.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Purple | 2010/08/09

Check withyour pharmacist, they will know the effects on baby through your milk and if the meds have any effect on your milk supply.

Hormonal problems can affect your milk supply, but the things that cause the biggest problems by reducing milk supply are feeding on a schedule instead of on demand, limiting time at the breast (e.g. onlky letting baby feed for 10 minumtes a side), giving bottles of formula or water, starting solids too ealry, giving dummies.

Try stopping any of these practices, and then expressing for 3 - 5 minutes on each breast immediately after every feed and your supply should go up within 4 days to a week.

Reply to Purple
Posted by: gynaedoc | 2010/08/09

The concentration of metformin which gets into the breastmilk is low. However, you should weigh up the small risks with whether you want to continue breastfeeding at this stage.

Best wishes

Reply to gynaedoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement